Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 10, NWS Albuquerque, NM

February 24, 20208 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Feb 24, 2020, 2:38 AM MST for 8 counties in New Mexico. It took effect at Feb 24, 2020, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2020, 2:38 AM MST (09:38 UTC)
In effect from
Feb 24, 2020, 11:00 AM MST
Expired
Feb 24, 2020, 6:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Guadalupe County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 55 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS75 KABQ 240938
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
238 AM MST Mon Feb 24 2020

NMZ219-221>223-233-241800-
/O.NEW.KABQ.WI.Y.0010.200224T1800Z-200225T0100Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Central Highlands-Guadalupe County-
238 AM MST Mon Feb 24 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque 
  Metro Area, Sandia and Manzano Mountains including Edgewood, 
  Estancia Valley, Central Highlands and Guadalupe County.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
824 
WWUS75 KABQ 241754
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1054 AM MST Mon Feb 24 2020

NMZ223-250100-
/O.UPG.KABQ.WI.Y.0010.200224T1800Z-200225T0100Z/
/O.NEW.KABQ.HW.W.0003.200224T1800Z-200225T0100Z/
Central Highlands-
1054 AM MST Mon Feb 24 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Highlands.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Strong cross winds along I-40 will create
  difficult driving conditions near Clines Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NMZ219-221-222-233-250100-
/O.CON.KABQ.WI.Y.0010.200224T1800Z-200225T0100Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Guadalupe County-
1054 AM MST Mon Feb 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Estancia Valley, Sandia and Manzano Mountains 
  including Edgewood, Middle Rio Grande Valley including the 
  Albuquerque Metro Area and Guadalupe County.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects, this
  includes trash cans and lawn furniture. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

34
667 
WWUS75 KABQ 250056
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
556 PM MST Mon Feb 24 2020

NMZ223-250200-
/O.EXP.KABQ.HW.W.0003.000000T0000Z-200225T0100Z/
Central Highlands-
556 PM MST Mon Feb 24 2020

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds are slowly decreasing in speed and this trend should
continue this evening. A few more intermittent gusts between 35 
to 45 mph will be possible through 7 pm, but thereafter speeds 
will be dropping more.

$$

NMZ219-221-222-233-250200-
/O.EXP.KABQ.WI.Y.0010.000000T0000Z-200225T0100Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Guadalupe County-
556 PM MST Mon Feb 24 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds are slowly decreasing in speed and this trend should
continue this evening. A few more intermittent gusts between 35 
to 45 mph will be possible through 7 pm, but thereafter speeds 
will be dropping more.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 24, 2:22 AM MST, 16 minutes earlier.

Area forecast discussion, Feb 24, 2:22 AM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
222 AM MST Mon Feb 24 2020

.SYNOPSIS...
Strong northwest winds will develop again today from the Albuquerque
metro area into the east mountains and parts of eastern New Mexico.
Wind gusts of 40 to 50 mph will create difficult travel for large
and high profile vehicles. Temperatures will trend several degrees
warmer today however winds will still make it feel chilly. A strong
cold front will blast through the state tonight with much colder
temperatures and more windy conditions Tuesday. Wednesday morning
will be very cold with near zero readings across northern New Mexico
and widespread teens and 20s elsewhere. A warming trend will begin
Wednesday with sunny skies and lighter winds through the end of the
week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)...
Strong west to northwest flow aloft ahead of a bitterly cold upper-
level trough sliding southeastward through WY will result in lee-
side cyclogenesis near Tucumcari today. This surface low
strengthening will result in stout west to northwest winds for much
of central and east-central NM this afternoon. Issued a wind
advisory for the mid RGV zone including the ABQ metro eastward to
the Sandia and Manzano Mountains, Estancia Valley, central
highlands, and Guadalupe County. Clines Corners could hit high wind
warning criteria for an hour or two during the late afternoon but
the vast majority of the zone will remain within advisory speeds.
Elsewhere, strong west to northwest winds will develop during the
late morning and continue until shortly after sunset. After the
winds drop off this evening, a very cold airmass will move in
overnight. High temperatures areawide on Tuesday will range from 15
to 25 degrees below average for the date. Models agree that a
secondary modified Arctic airmass will push into the northeast
quarter on Tuesday, resulting in areas of light snow, primarily for
the east slopes of the Sangres Tuesday afternoon. Many spots in
northern NM will struggle to get out of the 20s for highs Tuesday
with wind chill values in the single digits for many areas Tuesday
morning. Tuesday night/Wednesday morning lows will rival some of the
coldest temperatures of this winter season with widespread single
digits and low to mid teens.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
A very dry 1037mb surface high over eastern NM Wednesday morning
will weaken and shift southeast as H5 pressure heights rise across
the southwest CONUS. A weak lee side trough will develop over the
eastern plains Wednesday afternoon with moderating temps and sunny
skies. A fast-moving shortwave will then slide through the central
Rockies Thursday and force an easterly wind shift into eastern NM.
This boundary will have little effect on the sensible weather with
high temps still warming closer to normal under sunny skies. Central
and western NM will be under the influence of an upper ridge building
in from the west Thursday with warmer temps, light winds, and sunny
skies. The upper ridge crests over NM Friday with pleasant weather
conditions statewide. Saturday will be nice again with increasing
southwest flow aloft and patchy high clouds sliding into the area.
The chance for precip will increase Sunday over the Four Corners as
a weak shortwave precedes a larger upper level trough taking shape
off the California coast.

33/Guyer

&&

.FIRE WEATHER...
Surface low pressure strengthening near Tucumcari today will result
in windy conditions for much of the forecast area this afternoon.
Windiest spots will be from the middle Rio Grande Valley east to the
Sandia/Manzano mountains to the TX line. Brief marginally critical
conditions are possible mainly in De Baca County during the
afternoon. A bitterly cold airmass is then forecast to move in from
the north overnight. High temperatures Tuesday will be 15 to 25
degrees below average. Temperatures rebound somewhat on Wednesday
after a bitterly cold morning. The warming trend continues Thursday
through the weekend with the next chance for precipitation expected
Sunday into early next week.

33

&&

.AVIATION...
06Z TAF CYCLE
Conditions are clearing this evening with low clouds clinging onto
west-facing slopes along the continental divide and the central
mountain chain. Therefore, cannot entirely rule out a brief period of
MVFR cigs at KSAF to KABQ. Meanwhile, winds have trended weaker
across the eastern plains and LLWS will become a concern as surface
winds weaken. Clearer skies are expected tomorrow with a return of
stronger WNW/NW winds in the afternoon.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  47  20  40  15 /   0   0   0   0
Dulce...........................  43  10  33   6 /   0   5   0   0
Cuba............................  43  15  34  10 /   0   0   0   0
Gallup..........................  49  17  36  10 /   0   0   0   0
El Morro........................  47  17  32   9 /   0   0   0   0
Grants..........................  50  18  35  11 /   0   0   0   0
Quemado.........................  49  20  35  12 /   0   0   0   0
Datil...........................  49  21  35  13 /   0   0   0   0
Glenwood........................  59  29  47  22 /   0   0   0   0
Chama...........................  36   6  28  -1 /   5  10   5   0
Los Alamos......................  46  19  33  15 /   0   0   0   0
Pecos...........................  46  18  30  12 /   0   0  10   0
Cerro/Questa....................  39  10  26   4 /  10  10  10   0
Red River.......................  32   3  18   0 /  10  10  20   5
Angel Fire......................  36   1  22  -9 /   5  10  30   5
Taos............................  42  12  29   4 /   0   5   5   0
Mora............................  44  15  27   8 /   0  10  20   5
Espanola........................  52  21  38  17 /   0   0   0   0
Santa Fe........................  48  19  33  14 /   0   0  10   0
Santa Fe Airport................  51  20  36  15 /   0   0   5   0
Albuquerque Foothills...........  54  26  40  18 /   0   0   0   0
Albuquerque Heights.............  56  28  42  19 /   0   0   0   0
Albuquerque Valley..............  59  25  44  16 /   0   0   0   0
Albuquerque West Mesa...........  57  27  43  19 /   0   0   0   0
Los Lunas.......................  60  25  44  17 /   0   0   0   0
Rio Rancho......................  56  26  43  18 /   0   0   0   0
Socorro.........................  62  28  45  20 /   0   0   0   0
Sandia Park/Cedar Crest.........  49  20  33  14 /   0   0   5   0
Tijeras.........................  52  23  36  11 /   0   0   5   0
Moriarty/Estancia...............  53  20  36   8 /   0   0   5   5
Clines Corners..................  47  18  31  12 /   0   0  10   5
Gran Quivira....................  54  25  38  16 /   0   0   5   0
Carrizozo.......................  57  27  41  19 /   0   0   0   0
Ruidoso.........................  52  24  35  14 /   0   0   0   0
Capulin.........................  48  16  27   9 /   5  20  20  10
Raton...........................  53  17  32   9 /   5  10  20   5
Springer........................  55  19  36  10 /   0  10  10   5
Las Vegas.......................  52  17  31   9 /   0  10  20   5
Clayton.........................  54  22  35  15 /   5  20  10   0
Roy.............................  55  21  36  12 /   0  10  20   5
Conchas.........................  64  27  42  17 /   0  10  20   0
Santa Rosa......................  62  25  41  17 /   0   0  10   5
Tucumcari.......................  66  27  43  19 /   0  10  10   0
Clovis..........................  64  25  42  20 /   0   5  10   0
Portales........................  65  26  44  21 /   0   5  10   0
Fort Sumner.....................  64  25  43  18 /   0   0  10   0
Roswell.........................  71  30  50  23 /   0   0   0   0
Picacho.........................  62  28  44  19 /   0   0   0   0
Elk.............................  59  27  41  16 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 6 PM MST this evening for
the following zones... NMZ219-221>223-233.

&&
Hazardous weather outlook, Feb 23, 3:21 AM MST, 23 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
321 AM MST Sun Feb 23 2020

NMZ201>241-241200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
321 AM MST Sun Feb 23 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A strong storm system moving east across northern NM today and
tonight will bring more snowfall to the northern high terrain and the
far northeast plains. A few inches of snow are expected, especially
along the Colorado border and over west facing slopes.

Northwest winds will increase over the entire area this afternoon
with gusts of 40 to 50 mph common. The strongest winds will impact
the east central and southeast plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of strong northwest winds is expected Monday over the
high plains of eastern NM where gusts of 40 to 50 mph are likely.
Winds may gust as high as 60 mph around Clines Corners.

A much colder airmass will then settle into the region Tuesday and
Wednesday with bitter cold wind chills both mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 10:54 AM MSTHigh Wind WarningABQSan Miguel, Santa Fe, Torrance7 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.